Introduction: Graves disease treatment with antithyroid drugs may be associated to several side effects. Vasculitis development is rare.
Clinical case: The authors present the history of a 41-year-old woman with Graves disease followed at endocrinology consultation since February 2004. Three years and a half after starting treatment with propilthiouracil (PTU), she developed eritematous and itching stains in the inferior limbs that spontaneously resolved in 3 days. Some weeks later, ecchymosis and a hematic blister appeared in the side face of the right leg. This lesion biopsy revealed vascular thrombosis with epidermic necrolysis. PTU was stopped and oral corticotherapy began. After corticoid withdrawal she developed a necrotic plate with blisters and an inflammatory halo in the right arm, purple plates in the right leg and bilateral malar eritema. Biopsy of the superior right member lesion showed vasculitis with leucocitoclasia and thrombosis. The analytical study was positive for anti-neutrophil cytoplasmic antibodies (ANCA), circulating immune complexes, anticardiolipin antibodies and antithyroid antibodies, and was negative for antinuclear antibodies, anti-dsDNA antibodies, anti-desmossoma antibodies, complement, rheumatoid factor, anti-ENA antibodies and anti-substance P antibodies. Treatment with PTU was interrupted. She was treated with prednisolone and non-steroidal anti-inflammatory drugs. She underwent total thyroidectomy. We observed progressive resolution of cutaneous lesions and normalization of ANCA levels.
Conclusion: PTU can induce ANCA positive vasculitis. Generally, therapeutic withdrawal leads to sintomatology resolution and drop of ANCA levels.
25 - 29 Apr 2009
European Society of Endocrinology